Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Surjectivity for Hamiltonian $ G$-spaces in $ K$-theory


Authors: Megumi Harada and Gregory D. Landweber
Journal: Trans. Amer. Math. Soc. 359 (2007), 6001-6025
MSC (2000): Primary 53D20; Secondary 19L47
DOI: https://doi.org/10.1090/S0002-9947-07-04164-5
Published electronically: June 4, 2007
MathSciNet review: 2336314
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a compact connected Lie group, and $ (M,\omega)$ a Hamiltonian $ G$-space with proper moment map $ \mu$. We give a surjectivity result which expresses the $ K$-theory of the symplectic quotient $ M //G$ in terms of the equivariant $ K$-theory of the original manifold $ M$, under certain technical conditions on $ \mu$. This result is a natural $ K$-theoretic analogue of the Kirwan surjectivity theorem in symplectic geometry. The main technical tool is the $ K$-theoretic Atiyah-Bott lemma, which plays a fundamental role in the symplectic geometry of Hamiltonian $ G$-spaces. We discuss this lemma in detail and highlight the differences between the $ K$-theory and rational cohomology versions of this lemma.

We also introduce a $ K$-theoretic version of equivariant formality and prove that when the fundamental group of $ G$ is torsion-free, every compact Hamiltonian $ G$-space is equivariantly formal. Under these conditions, the forgetful map $ K_{G}^{*}(M)\to K^{*}(M)$ is surjective, and thus every complex vector bundle admits a stable equivariant structure. Furthermore, by considering complex line bundles, we show that every integral cohomology class in $ H^{2}(M;\mathbb{Z})$ admits an equivariant extension in $ H_{G}^{2}(M;\mathbb{Z})$.


References [Enhancements On Off] (What's this?)

  • 1. A. Adem and Y. Ruan.
    Twisted orbifold $ K$-theory.
    Comm. Math. Phys., 237(3):533-556, 2003, math.AT/0107168. MR 1993337 (2004e:19004)
  • 2. M. F. Atiyah.
    Vector bundles and the Künneth formula.
    Topology, 1:245-248, 1962. MR 0150780 (27:767)
  • 3. M. F. Atiyah.
    Bott periodicity and the index of elliptic operators.
    Quart. J. Math. Oxford Ser. (2), 19:113-140, 1968. MR 0228000 (37:3584)
  • 4. M. F. Atiyah.
    Convexity and commuting Hamiltonians.
    Bull. London Math. Soc., 14(1):1-15, 1982. MR 642416 (83e:53037)
  • 5. M. F. Atiyah.
    $ K$-theory.
    Advanced Book Classics. Addison-Wesley Publishing Company Advanced Book Program, Redwood City, CA, second edition, 1989.
    Notes by D. W. Anderson. Originally published in 1967 by W. A. Benjamin, Inc. MR 1043170 (90m:18011)
  • 6. M. F. Atiyah and R. Bott.
    The Yang-Mills equations over Riemann surfaces.
    Philos. Trans. Roy. Soc. London Ser. A, 308(1505):523-615, 1983. MR 702806 (85k:14006)
  • 7. M. F. Atiyah and F. Hirzebruch.
    Vector bundles and homogeneous spaces.
    In Proc. Sympos. Pure Math., Vol. III, pages 7-38. American Mathematical Society, Providence, R.I., 1961. MR 0139181 (25:2617)
  • 8. M. F. Atiyah and G. B. Segal.
    The index of elliptic operators. II.
    Ann. of Math. (2), 87:531-545, 1968. MR 0236951 (38:5244)
  • 9. M. F. Atiyah and G. B. Segal.
    Equivariant $ K$-theory and completion.
    J. Differential Geometry, 3:1-18, 1969. MR 0259946 (41:4575)
  • 10. M. F. Atiyah and G. B. Segal.
    Twisted $ K$-theory, October 2003, math.KT/0407054.
  • 11. R. Bott.
    Lectures on $ K(X)$.
    Mathematics Lecture Note Series. W. A. Benjamin, Inc., New York-Amsterdam, 1969. MR 0258020 (41:2667)
  • 12. C. E. Capel.
    Inverse limit spaces.
    Duke Math. J., 21:233-245, 1954. MR 0062417 (15:976c)
  • 13. H. Cartan and S. Eilenberg.
    Homological Algebra.
    Princeton Landmarks in Mathematics. Princeton University Press, Princeton, N.J., 1999.
    Originally published in 1956. MR 1731415 (2000h:18022)
  • 14. D. S. Freed, M. J. Hopkins, and C. Teleman.
    Twisted equivariant $ K$-theory with complex coefficients.
    2002, math.AT/0206257.
  • 15. V. A. Ginzburg.
    Equivariant cohomology and Kähler geometry.
    Functional Anal. Appl., 21(4):271-283, 1987.
    (English translation). MR 925070 (89b:58013)
  • 16. R. F. Goldin.
    An effective algorithm for the cohomology ring of symplectic reductions.
    Geom. Funct. Anal., 12(3):567-583, 2002, math.SG/0110022. MR 1924372 (2003m:53148)
  • 17. M. Goresky, R. Kottwitz, and R. MacPherson.
    Equivariant cohomology, Koszul duality, and the localization theorem.
    Invent. Math., 131:25-83, 1998. MR 1489894 (99c:55009)
  • 18. V. Guillemin, V. Ginzburg, and Y. Karshon.
    Moment maps, cobordisms, and Hamiltonian group actions, volume 98 of Mathematical Surveys and Monographs.
    American Mathematical Society, Providence, RI, 2002.
  • 19. A. Hatcher.
    Algebraic topology.
    Cambridge University Press, Cambridge, 2002. MR 1867354 (2002k:55001)
  • 20. A. Hatcher.
    Vector bundles and $ K$-theory.
    http://www.math.cornell.edu/~hatcher/, January 2003.
    Version 2.0.
  • 21. Y. Hattori and T. Yoshida.
    Lifting compact group actions in fiber bundles.
    Japan. J. Math., 2:13-25, 1976. MR 0461538 (57:1523)
  • 22. L. Hodgkin.
    On the $ K$-theory of Lie groups.
    Topology, 6:1-36, 1967. MR 0214099 (35:4950)
  • 23. L. Hodgkin.
    The equivariant Künneth theorem in $ K$-theory.
    In Topics in $ K$-theory. Two independent contributions, volume 496 of Lecture Notes in Math., pages 1-101. Springer, Berlin, 1975. MR 0478156 (57:17645)
  • 24. F. Kirwan.
    Cohomology of quotients in symplectic and algebraic geometry, volume 31 of Mathematical Notes.
    Princeton University Press, Princeton, N.J., 1984. MR 766741 (86i:58050)
  • 25. F. Kirwan.
    The cohomology rings of moduli spaces of bundles over Riemann surfaces.
    J. Amer. Math. Soc., 5(4):853-906, 1992. MR 1145826 (93g:14016)
  • 26. B. Kostant.
    Quantization and unitary representations. I. Prequantization.
    In Lectures in modern analysis and applications, III, pages 87-208. Lecture Notes in Math., Vol. 170. Springer, Berlin, 1970. MR 0294568 (45:3638)
  • 27. R. K. Lashof, J. P. May, and G. B. Segal.
    Equivariant bundles with abelian structural group.
    In Proceedings of the Northwestern Homotopy Theory Conference (Evanston, Ill., 1982), volume 19 of Contemp. Math., pages 167-176, Amer. Math. Soc., Providence, RI, 1983. MR 711050 (85b:55023)
  • 28. E. Lerman.
    Gradient flow of the norm squared of a moment map.
    Enseign. Math. (2) 51:117-127, 2005, math.SG/0410568. MR 2154623 (2006b:53106)
  • 29. S. Martin.
    Symplectic quotients by a nonabelian group and by its maximal torus, January 2000, math.SG/0001002.
  • 30. H. Matsunaga and H. Minami.
    Forgetful homomorphisms in equivariant $ K$-theory.
    Publ. Res. Inst. Math. Sci., 22(1):143-150, 1986. MR 834353 (87k:55022)
  • 31. J. P. May.
    Equivariant homotopy and cohomology theory, volume 91 of CBMS Regional Conference Series in Mathematics.
    Published for the Conference Board of the Mathematical Sciences, Washington, DC, 1996. MR 676330 (83m:55011)
  • 32. J. McLeod.
    The Künneth formula in equivariant $ K$-theory.
    In Algebraic topology, Waterloo, 1978 (Proc. Conf., Univ. Waterloo, Waterloo, Ont., 1978), volume 741 of Lecture Notes in Math., pages 316-333. Springer, Berlin, 1979. MR 557175 (80m:55007)
  • 33. A. S. Merkur$ '$ev.
    Comparison of the equivariant and the standard $ K$-theory of algebraic varieties.
    St. Petersburg Math. J., 9:815-850, 1998. MR 1604004 (99d:19003)
  • 34. D. Mumford, J. Fogarty, and F. Kirwan.
    Geometric Invariant Theory, volume 34 of Results in Mathematics and Related Areas (2).
    Springer-Verlag, third edition, 1994. MR 1304906 (95m:14012)
  • 35. I. Mundet i Riera.
    Lifts of smooth group actions to line bundles.
    Bull. London Math. Soc., 33(3):351-361, 2001, math.DG/0002123. MR 1817775 (2002e:57051)
  • 36. G. Segal.
    Equivariant $ K$-theory.
    Inst. Hautes Études Sci. Publ. Math., 34:129-151, 1968. MR 0234452 (38:2769)
  • 37. D. P. Sinha.
    Computations of complex equivariant bordism rings.
    Amer. J. Math., 123(4):577-605, 2001, math.AT/9910024. MR 1844571 (2002g:55008)
  • 38. V. P. Snaith.
    On the Künneth formula spectral sequence in equivariant $ K$-theory.
    Proc. Cambridge Philos. Soc., 72:167-177, 1972. MR 0309115 (46:8226)
  • 39. S. Tolman and J. Weitsman.
    The cohomology rings of symplectic quotients.
    Comm. Anal. Geom., 11(4):751-773, 2003, math.DG/9807173. MR 2015175 (2004k:53140)
  • 40. G. Vezzosi and A. Vistoli.
    Higher algebraic $ K$-theory for actions of diagonalizable groups.
    Invent. Math., 153(1):1-44, 2003, math.AG/0107174. MR 1990666 (2006c:19003)
  • 41. C. T. Woodward.
    Localization for the norm-square of the moment map and the two-dimensional Yang-Mills integral.
    J. Symplectic Geom., 3:17-54, 2005, math.SG/0404413. MR 2198772 (2007c:53121)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53D20, 19L47

Retrieve articles in all journals with MSC (2000): 53D20, 19L47


Additional Information

Megumi Harada
Affiliation: Department of Mathematics, University of Toronto, Toronto, Ontario, Canada M5S 2E4
Address at time of publication: Department of Mathematics and Statistics, McMaster University, 1280 Main Street West, Hamilton, Ontario, Canada L8S 4K1
Email: megumi@math.toronto.edu, megumi.harada@math.mcmaster.ca

Gregory D. Landweber
Affiliation: Department of Mathematics, University of Oregon, Eugene, Oregon 97403-1222
Address at time of publication: Department of Mathematics, Bard College, Annandale-on-Hudson, New York 12504
Email: greg@math.uoregon.edu, landweber@bard.edu

DOI: https://doi.org/10.1090/S0002-9947-07-04164-5
Keywords: Equivariant $K$-theory, Kirwan surjectivity, Morse-Kirwan function, symplectic quotient, Atiyah-Bott lemma, equivariant formality
Received by editor(s): August 25, 2005
Received by editor(s) in revised form: September 8, 2005
Published electronically: June 4, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society